Alert archive / North Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Wilmington, NC

December 4, 2020Bladen County, North Carolina

NWS Wilmington, NC issued this special weather statement at Dec 4, 2020, 11:30 PM EST for Bladen County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2020, 11:30 PM EST (04:30 UTC)
Expired
Dec 5, 2020, 12:30 AM EST
In force
60 min
Issued by
NWS Wilmington, NC

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 68 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS82 KILM 050430
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
1130 PM EST Fri Dec 4 2020
 
NCZ087-096-099-SCZ024-050530-
Robeson NC-Columbus NC-Bladen NC-Dillon SC-
1130 PM EST Fri Dec 4 2020

...SPECIAL WEATHER STATEMENT FOR EASTERN ROBESON...BLADEN...NORTHERN
COLUMBUS AND SOUTHEASTERN DILLON COUNTIES UNTIL 1230 AM EST...

At 1129 PM EST, Doppler radar was tracking showers containing gusty 
winds along a line extending from Tobermory to near Lake View. 
Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lumberton, Whiteville, Elizabethtown, Rowan, Fairmont, Chadbourn,
Bladenboro, Lake Waccamaw, Fair Bluff, Lake View, Sandyfield,
Boardman, Hallsboro, Ammon, Hestertown, Southeastern Community
College, White Oak, Carvers, Smiths and Howellsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3484 7890 3485 7880 3485 7852 3486 7850
      3475 7839 3470 7837 3467 7832 3461 7831
      3456 7825 3454 7827 3451 7826 3447 7819
      3440 7825 3438 7824 3427 7830 3429 7906
      3430 7907 3429 7924 3486 7893
TIME...MOT...LOC 0429Z 253DEG 45KT 3482 7891 3438 7914 

$$

MBB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Dec 4, 9:47 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 4, 9:47 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
947 PM EST Fri Dec 4 2020

.SYNOPSIS...
Showers and a few thunderstorms will increase in coverage
through evening as strengthening low pressure passes to the
west. High pressure will bring a dry weekend along with a
cooling trend. Rain returns Monday into Monday night as low
pressure moves out of the Gulf of Mexico and turns up the coast.
Dry and cool conditions return Tuesday through Friday.

&&

.UPDATE...
Adjusted precip based on latest radar returns. Front still on
track to pass through the forecast area between 2 AM and 5 AM
with mainly moderate to heavy rain rates at times and waning
severe threat with lack of instability. Gusty winds with the
front up to 40 mph also remains on track through the overnight.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A few light convergence showers starting to dot the area this
afternoon and this coverage will increase in time through the
evening. This activity is associated with a dynamic system
moving across the Tennessee Valley which will quickly race
across the Eastern Carolinas tonight.

Around 9 PM a decent line of convection is expected to form along
Cape Fear extending north and south via more enhanced convergence
due to an increase in winds. A second line with a strong cold front
will move across just a bit later. SPC continues with a Marginal
Risk for most areas. However guidance seems to like the idea of more
robust lift with the earlier line with stronger winds with the
latter feature.

Synoptic winds will be strong preceding and in the
wake of the system. There could be some gusts briefly to around 40
MPH. Only the brief nature of the strongest of winds is precluding a
wind advisory as an SPS for a couple of hours seems to be the better
call. Saturday will be cool and breezy with highs in the 50s
followed by a cool start Sunday with lows in the middle 30s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Transitional day Sun with one system exiting to the northeast
as a southern stream system moves east across the Gulf Coast.
Diving northern stream wave helps add some mid-level support,
but appears too late to phase with the southern stream wave
(which is starting to open up anyway). Stronger northern stream
wave moves into the area late Mon and helps strengthen surface
low well east of Hatteras.

Looks like precip with the event will come in two different shots.
The first late Sun night/early Mon as the southern stream system
opens up and a weak surface low passes off the coast. This low is
then strengthen by the northeast stream shortwave Mon night, with
the second chance for precip coming as the cold pool aloft moves
overhead late Mon into Mon night. Do not think either event will
result in significant QPF. At most looking for around a tenth well
inland to around a quarter of an inch along the coast. Highs will
run below climo with lows near to slightly below climo.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Mid-level low/trough just off the northern NC coast Tue morning
quickly moves northeast during the day. Cold advection is a little
delayed but should arrive by afternoon. Second shortwave moving in
from the western Great Lakes Tue night will bring a reinforcing shot
of cold air early Wed. Lack of moisture aloft prevents any
precipitation. Uncertainty remains high with location of the second
wave, but have high confidence it will pass dry. Mid-level ridge
builds in behind the wave to end the week, but the timing, strength
and duration of the 5h ridge also remain highly uncertain.

- No precipitation expected through Fri.

- Temperatures well below climo Tue through Wed return near
  climo Thu and Fri.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Showers starting to develop with VFR and isolated MVFR for some
airports. Likely to continue with MVFR visibility and ceilings
at times as showers become more widespread later tonight and
overnight. Showers and thunderstorms still on track to approach
from the west over the next 6 hours as a cold front approaches.
High confidence in inland terminals dropping to IFR or low MVFR
as the front pushes through. Gusty winds will also impact
terminals up to 35 kts, and perhaps isolated pockets of 40 kts. Low
chance of thunderstorm and associated CB development. Winds
become NW on Saturday morning as skies begin to clear with a
return to VFR conditions.

Extended Outlook...Strong post-frontal winds early Saturday
morning could gust to 25+ knots. MVFR cloud bases and
visibility may develop Monday as low pressure moves off the
Southeast coast.

&&

.MARINE...
Tonight through Saturday night:
Gale warning in effect is the big story tonight with sustained
winds of 30-35 knots for a few hours in and around 06 UTC. There
will be higher gusts as well. All of this the result of a
strong cold front moving across the waters around the same time.
A strong northwest flow will develop in the front's wake but
quickly diminish to 10-15 knots later Saturday. Normally winds
of gale magnitude would equate seas into the double digits but
the short duration will hold seas back a bit but still not too
shabby at 7-10 feet. A short duration Small Craft Advisory will
probably be needed just after the Gale Warning expires for
residual higher seas.

Sunday through Wednesday:
Biggest concern through Wed will be the complex system
affecting the waters Sun night through Mon night. First round
will be Sun night into Mon as weak low passes just east of the
waters. The low starts to strengthen after moving northeast of
the area, as a mid-level wave moves into the area Mon into Mon
night. Strong offshore flow, mostly cold advection with some
gradient enhancement late Mon night, will likely require a
period of at least SCA headlines. Gales could be possible if
cold advection is a little stronger than expected. Offshore
component to winds will keep seas on the low end, mostly under 6
ft, but dominant wave periods are likely to be rather short.
Conditions should begin improving later Tue into Wed. Offshore
flow first weakens and then backs to west-southwest, allowing
for a slow but steady reduction in seas through midweek.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Warning until 7 AM EST Saturday for AMZ250-252-254-256.

&&

SYNOPSIS...ILM
UPDATE...MCK
NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...MCK
MARINE...ILM/SHK
Hazardous weather outlook, Dec 4, 3:36 PM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
336 PM EST Fri Dec 4 2020

AMZ250-252-254-256-052045-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
336 PM EST Fri Dec 4 2020

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winds and seas may reach Small Craft Advisory criteria Monday or
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-SCZ017-023-024-032-033-039-054-058-059-052045-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Central Horry-Northern Horry-
336 PM EST Fri Dec 4 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe weather later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105>110-052045-
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-
336 PM EST Fri Dec 4 2020

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe weather later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 4, 9:51 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wilmington NC
951 PM EST Fri Dec 4 2020

SCZ017-023-032-050345-
Marlboro SC-Florence SC-Darlington SC-
951 PM EST Fri Dec 4 2020

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE...DARLINGTON
AND NORTHWESTERN MARLBORO COUNTIES UNTIL 1045 PM EST...

At 950 PM EST, Doppler radar was tracking a line of showers
containing strong winds along a line from near Chesterfield to near
Bishopville. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these showers.

Locations impacted include...
Hartsville, Darlington, Timmonsville, Lamar, North Hartsville,
Dovesville, Mont Clare, Lydia, Darlington Raceway, Auburn, Swift
Creek, Cartersville, Wallace, Clyde, Oats, Chavistown, Floyd,
Kellytown, Society Hill and Carolina Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3449 8005 3449 7989 3453 7983 3461 7981
      3461 7978 3465 7980 3469 7987 3474 7989
      3477 7993 3480 7993 3481 7968 3479 7966
      3402 7996 3415 8015 3423 8011 3433 8018
      3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 0250Z 275DEG 28KT 3469 8017 3428 8030

MBB
Special weather statement, Dec 4, 10:40 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1040 PM EST Fri Dec 4 2020

NCZ087-SCZ017-023-024-032-033-050430-
Robeson NC-Marion SC-Marlboro SC-Dillon SC-Florence SC-Darlington SC-
1040 PM EST Fri Dec 4 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHERN ROBESON...FLORENCE...
DILLON...NORTHEASTERN DARLINGTON...MARION AND SOUTHEASTERN MARLBORO
COUNTIES UNTIL 1130 PM EST...

At 1039 PM EST, Doppler radar was tracking a line of showers
containing gusty winds extending from near Bennettsville to near
Sardis. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these showers.

Locations impacted include...
Florence, Lumberton, Bennettsville, Marion, Dillon, Darlington,
Mullins, Fairmont, Mccoll, Latta, Pamplico, Rowland, Quinby, Lake
View, Clio, Sellers, Blue Brick, Hamer, Brownsville and Hestertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3467 7969 3467 7951 3463 7946 3467 7942
      3467 7889 3431 7905 3426 7913 3422 7914
      3418 7919 3409 7925 3406 7925 3399 7933
      3392 7931 3389 7926 3381 7926 3397 7992
      3399 7989 3403 7997
TIME...MOT...LOC 0339Z 277DEG 35KT 3460 7966 3405 7990

MBB
Special weather statement, Dec 4, 11:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1130 PM EST Fri Dec 4 2020

NCZ087-096-099-SCZ024-050530-
Robeson NC-Columbus NC-Bladen NC-Dillon SC-
1130 PM EST Fri Dec 4 2020

...SPECIAL WEATHER STATEMENT FOR EASTERN ROBESON...BLADEN...NORTHERN
COLUMBUS AND SOUTHEASTERN DILLON COUNTIES UNTIL 1230 AM EST...

At 1129 PM EST, Doppler radar was tracking showers containing gusty
winds along a line extending from Tobermory to near Lake View.
Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lumberton, Whiteville, Elizabethtown, Rowan, Fairmont, Chadbourn,
Bladenboro, Lake Waccamaw, Fair Bluff, Lake View, Sandyfield,
Boardman, Hallsboro, Ammon, Hestertown, Southeastern Community
College, White Oak, Carvers, Smiths and Howellsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3484 7890 3485 7880 3485 7852 3486 7850
      3475 7839 3470 7837 3467 7832 3461 7831
      3456 7825 3454 7827 3451 7826 3447 7819
      3440 7825 3438 7824 3427 7830 3429 7906
      3430 7907 3429 7924 3486 7893
TIME...MOT...LOC 0429Z 253DEG 45KT 3482 7891 3438 7914

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 10:40 PM ESTSpecial Weather StatementILMRobeson50 min
Dec 5, 10:01 AM ESTSmall Craft AdvisoryILM3 hr
Dec 4, 9:51 PM ESTSpecial Weather StatementILMDarlington54 min

Nearby

Special Weather Statements in North Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.